www.psychose.dewww.psihos.ruwww.psikoz-bipolar.com

Therapy of psychoses

What do I have to be careful of in the event of a therapy with medications?

bildBefore beginning with the medicinal therapy, you should inform the psychiatrist precisely which symptoms you suffer from and since when they occur. In addition, it is important that you explain to him/her which symptoms cause you the most troubles and what you expect most from the therapy. It is also important to inform him/her whether there is any medication which you were not able to tolerate in the past. Together with the doctor, make a decision concerning which medication could be past best for you.

After beginning the therapy, you should inform your psychiatrist regularly concerning the effects of the antipsychotic. Pay attention as to whether the symptoms have gotten better with regard to frequency, intensity or duration and, if necessary, keep a written record.

If you have difficulties sleeping, are anxious or tense, ask your treating doctor about an additional administration of benzodiazepine.

Some patients may develop a depression either while the psychotic symptoms are disappearing or after they have disappeared. Inform your psychiatrist early if you sense the possibility of a mood breakdown, and especially if you then have thoughts of performing suicide. He/she will then discuss therapeutic possibilities with you. In the event that absolutely no improvement in the psychosis is to be observed within the first two to three weeks, inform the treating therapist and discuss the advantages and disadvantages to making a change to a different antipsychotic agent.

In the course of the antipsychotic therapy, side effects can arise, especially at the beginning. Many of these side effects are not obvious, which means that the doctor cannot see whether you suffer from the one side effect or another. He/she is dependent on you to provide this information. This is particularly the case for functional sexual disorders, which are sometimes difficult to speak about, for both the person affected and the doctor. It is also important to inform the doctor as early as possible about changes in your eating habits. In the event of side effects, discuss the therapeutic alternatives.

Be patient, though: Most side effects appear at the start of therapy and then disappear on their own.

To top of the page